West Virginia, 2018

Flooding in West Virginia, September 27, 2018

September 27, 2018 · NWS PBZ · 2 events in 1 county or zone

An upper level trough moved across the Upper Ohio river valley; there was broad areas of rainfall associated with this system. A flood watch was covered in Tucker, Garrett, and Eastern Preston County due to recent heavy rainfall has saturated the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level trough moved across the Upper Ohio river valley; there was broad areas of rainfall associated with this system. A flood watch was covered in Tucker, Garrett, and Eastern Preston County due to recent heavy rainfall has saturated the ground. Radar estimates ranged from 0.5 inches to 1.25 inches in Tucker/Garrett/Preston. The positioning of the upper level jet (right entrance region) allowed for for rain bands to be moderate to heavy at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 27, 6:47 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 27, 6:47 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
747 PM EDT Thu Sep 27 2018

.SYNOPSIS...
Rain will continue across much of the area tonight with the
crossing of an upper disturbance. Mostly dry weather with
slightly below normal temperatures are forecast under high
pressure for Friday, with a mostly dry cold frontal passage for
Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Made only minor changes to the grids overall through tonight.
The best-performing legacy precipitation estimates/rain gauges
show current storm total rainfall of 0.5-1.25" confined to
Tucker/Garrett/Preston. The passing upper trough/right entrance
region jet dynamics will keep rain with embedded moderate to
briefly heavier bands going through the evening. Given the head
start in rain totals across the watch area, think it is well-
placed at this time and no changes to its area are anticipated.

Made some minor adjustments to hourly temperatures, mainly
downward a degree or two, in the rain-cooled air.

The rain will end from west to east late this evening and
through the predawn hours as the trough axis moves through and
mid-level dry air arrives.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
High pressure is projected to build over the area by Friday
morning before yet another shortwave rotates into the base of
the Central CONUS longwave trough and pushes a reinforcing cold
front across the region by Saturday morning. Have maintained a
slight chance of precip in the forecast for the far northern
zones closer to Lake Erie, as moisture will be limited elsewhere.

Otherwise, Saturday temperature recovery will be limited with
highs forecast about 5 degrees under the averages. Sunday
temperatures should return to near or just above average with
warm advection.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
After the passage of the aforementioned cold front, high
pressure will rebuild into the region. Expect a warming trend
through the week with above average temperatures by Monday as
return flow begins along the western side of the surface high.

Models are in good agreement with the expansion of an upper
ridge building across the SE-CONUS, putting the area in zonal
flow on the northern periphery of this high. Precip chances are
minimal for the period are thus minimal, though they do increase
Tue with the passage of a weak shortwave on the nrn edge of the
high.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
MVFR in rain, with patchy IFR, is expected tonight S of I 80
with a crossing trough of low pressure. The trough/rain should
exit overnight, though lingering low level moisture should
result in widespread IFR fog and stratus. VFR should return
Friday as the fog/stratus mixes out after sunrise and high
pressure builds in.

Outlook...
Cig restrictions are possible Saturday with a crossing cold
front. Otherwise, high pressure will support general VFR into
early next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until 2 AM EDT Friday for MDZ001.
OH...None.
PA...None.
WV...Flood Watch until 2 AM EDT Friday for WVZ512>514.

&&
Hazardous weather outlook, Sep 27, 12:21 PM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
121 PM EDT Thu Sep 27 2018

MDZ001-WVZ512>514-281730-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
121 PM EDT Thu Sep 27 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>511-281730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
121 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Sep 27, 7:48 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT THU SEP 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLOOD            1 SW CRANESVILLE        39.55N  79.50W
09/27/2018                   PRESTON            WV   911 CALL CENTER

            POND OVERFLOWING ONTO CRANESVILLE ROAD

0820 PM     FLOOD            TUNNELTON               39.39N  79.75W
09/27/2018                   PRESTON            WV   911 CALL CENTER

            UNDERPASS FLOODING AT INTERSECTION OF GIBSON STREET AND
            BANK STREET

&&

EVENT NUMBER PBZ1803575
EVENT NUMBER PBZ1803576

CL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Preston

When
September 27, 8:20 PM EST
Where
Preston County, 0.69 mi N of Tunnelton to 0.8 mi NNW of Tunnelton
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.390, -79.750

A 911 Call Center reported flooding at an underpass; flooding at intersection of Gibson St and Bank St.

Flood, Preston

When
September 27, 8:20 PM EST
Where
Preston County, Cranesville to 0.23 mi S of Cranesville
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
39.550, -79.500

A 911 Call Center reported a pond overflowing onto Cranesville Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786233, 786234.